Symptoms like rapid, jerking movements of your arms and legs, sticking out your tongue rapidly, and other uncontrollable, repetitive movements may be a sign of tardive dyskinesia.
Tardive dyskinesia (TD) is a rare type of movement disorder that’s caused by taking certain medications for long periods of time.
These include antiparkinson agents, dopamine receptor-blocking drugs such as antipsychotics, and other types of medications, such as medications used to treat movement disorders and certain anti-nausea medications.
Antipsychotics, which are used to help treat and manage psychosis related to schizophrenia, depressive disorders, and other conditions, are among the most common drugs associated with TD development.
If you or a loved one are experiencing unusual, involuntary movements, it’s important to see a doctor for diagnosis and treatment. The treatment will differ based on whether you are also taking a drug known to cause TD.
Early signs of TD may involve areas of your face. These include your lips, tongue, and jaw. For example, you might stick out your tongue, suck in your lips, or make grimacing facial expressions without intending to.
Early symptoms are involuntary and may be repetitive in nature. In late stages of TD, involuntary movements can become more frequent and may even become constant.
Common symptoms of TD include:
- facial grimacing
- sticking out your tongue in a rapid motion
- making fish-like mouth movements
- rapid, jerking motions of your arms or legs
- slow, twisting motions of your arms or legs, as well as your neck or face
If you or a loved one are experiencing any of the above symptoms, consider whether you are taking certain medications, what they are prescribed for, and how long you’ve been using them. Higher doses of dopamine receptor agents may also increase the risk.
TD is most common in people with schizophrenia due to the types of related medications. Dopamine receptor blockers may cause irregular signaling in the brain, which then leads to the uncontrollable movements associated with TD.
Not everyone with schizophrenia, mental health conditions, or a neurological disorder will develop TD. But if you do have any one of these conditions, it’s important to talk with a doctor about whether any of your medications increase the risk of TD.
The risk is also greatest in people who have taken certain dopamine receptor drugs for long periods of time, usually over the course of several years.
TD is known for unusual movements that primarily impact the upper body. But another key sign is that these movements are also uncontrollable and repetitive.
You may be aware that you’re making grimacing expressions, for example, but you can’t help controlling them.
While a number of first-generation (“typical”) antipsychotics are known to cause TD, there are dopamine receptor-blocking drugs that may increase your risk, too. Below are the types of drugs that can cause TD that you may wish to discuss with a doctor:
- Anticholinergic agents: These may be used to treat Parkinson’s disease, chronic obstructive pulmonary disease (COPD), incontinence, and a number of other conditions.
- Anticonvulsants: These include antiseizure medications used to treat epilepsy.
- Antidepressants: While not common, TD may occur from long-term use of selective serotonin reuptake inhibitors (SSRIs) and monoamine oxidase inhibitors (MAOIs).
- Antiemetics: This class of drugs helps treat nausea and vomiting.
- Antiparkinson agents: These include long-term and higher-dose medications.
- Antipsychotics: The risk of TD is greater with first-generation forms of these drugs.
Unlike other medication side effects, TD tends to develop gradually with long-term treatment involving dopamine receptor blockers. This is particularly the case with the prolonged use of typical antipsychotics.
While the symptoms of TD may seem to start suddenly, there are typically early signs of this condition that may go unnoticed at first. For example, uncontrollable movements of your tongue may be dismissed until they worsen, and you begin experiencing other involuntary motions, too.
Rarely, TD may develop after short-term use of dopamine receptor blockers.
Other conditions that can mimic the symptoms of TD include other movement disorders, such as:
- tic disorders
- Tourette syndrome
- Wilson’s disease
- cerebral palsy
- Huntington’s chorea
- essential tremor disorder
TD is known for causing unusual and uncontrollable movements that may also be repetitive. While the face and upper torso are commonly affected areas of the body, TD may cause symptoms in the lower extremities, too.
If you are concerned about possible TD symptoms or are currently taking dopamine receptor-blocking agents that may increase your risk of developing this condition, it’s important to talk with a doctor. They can help you assess your current treatment plan and modify it if needed.